Alert archive / Tennessee / Severe Thunderstorm Warnings in 2016

Severe Thunderstorm Warning 144, NWS Morristown, TN

July 16, 2016Bledsoe County, Rhea County, Tennessee

NWS Morristown, TN issued this severe thunderstorm warning at Jul 16, 2016, 11:13 AM CDT for Bledsoe County, Rhea County, Tennessee. It was in force for 26 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 16, 2016, 11:13 AM CDT (16:13 UTC)
Expired
Jul 16, 2016, 11:39 AM CDT
In force
26 min
Issued by
NWS Morristown, TN
Area
Storm-based polygon
Hail
1.25 in
Wind
60.0 mph

Counties Bledsoe County, TN, Rhea County, TN

The radar

The Northeast Alabama radar (KHTX), 134 km from the middle of the area, began a volume at 16:12 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 16, 11:18 AM CDTHAIL 0.256 E Pikeville, TN

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 12:00Z, 4.2 hours before the alert went out and 153 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 12:00Z on 2016-07-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 891 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 12:00Z on 2016-07-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 1 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
891 J/kg
Mixed-layer CIN
-61 J/kg
Mixed-layer LCL
1090 m above ground
0-6 km bulk shear
28 kt
0-1 km storm-relative helicity
1 m²/s²
0-3 km storm-relative helicity
62 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

674 
WUUS54 KMRX 161613
SVRMRX
TNC007-143-161700-
/O.NEW.KMRX.SV.W.0144.160716T1613Z-160716T1700Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MORRISTOWN TN
1213 PM EDT SAT JUL 16 2016

THE NATIONAL WEATHER SERVICE IN MORRISTOWN HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CENTRAL RHEA COUNTY IN EASTERN TENNESSEE...
  NORTHEASTERN BLEDSOE COUNTY IN EASTERN TENNESSEE...

* UNTIL 100 PM EDT/NOON CDT/

* AT 1212 PM EDT/1112 AM CDT/...A SEVERE THUNDERSTORM WAS LOCATED 7
  MILES EAST OF PIKEVILLE...MOVING NORTHEAST AT 25 MPH.

  HAZARD...60 MPH WIND GUSTS AND HALF DOLLAR SIZE HAIL. 

  SOURCE...RADAR INDICATED. 

  IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE 
           TO ROOFS...SIDING...AND TREES. 

* LOCATIONS IMPACTED INCLUDE...
  DAYTON...PIKEVILLE...SPRING CITY...STINGING FORK FALLS S.P....
  GRANDVIEW...PINEY FALLS S.P....MELVINE AND EVENSVILLE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 3559 8519 3577 8513 3577 8510 3576 8509
      3577 8504 3575 8503 3577 8494 3576 8492
      3578 8490 3580 8484 3577 8476 3575 8475
      3575 8472 3549 8502
TIME...MOT...LOC 1612Z 211DEG 23KT 3562 8507 

HAIL...1.25IN
WIND...60MPH
 
$$

AMP.23
2 follow-up statements
469 
WWUS54 KMRX 161622
SVSMRX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
1222 PM EDT SAT JUL 16 2016

TNC007-143-161700-
/O.CON.KMRX.SV.W.0144.000000T0000Z-160716T1700Z/
RHEA TN-BLEDSOE TN-
1222 PM EDT SAT JUL 16 2016

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 100 PM
EDT/NOON CDT/ FOR CENTRAL RHEA AND NORTHEASTERN BLEDSOE COUNTIES...

AT 1222 PM EDT/1122 AM CDT/...A SEVERE THUNDERSTORM WAS LOCATED 9
MILES EAST OF PIKEVILLE...MOVING NORTHEAST AT 25 MPH.

HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL. 

SOURCE...RADAR INDICATED. 

IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO 
         ROOFS...SIDING...AND TREES. 

LOCATIONS IMPACTED INCLUDE...
SPRING CITY...STINGING FORK FALLS S.P....GRANDVIEW...
PINEY FALLS S.P....MELVINE AND EVENSVILLE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 3562 8516 3577 8513 3577 8510 3576 8509
      3577 8504 3575 8503 3577 8494 3576 8492
      3578 8490 3580 8484 3577 8476 3575 8475
      3575 8472 3553 8500
TIME...MOT...LOC 1622Z 211DEG 22KT 3564 8504 

HAIL...1.00IN
WIND...60MPH
 
$$

AMP.23
178 
WWUS54 KMRX 161639
SVSMRX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
1239 PM EDT SAT JUL 16 2016

TNC007-143-161649-
/O.CAN.KMRX.SV.W.0144.000000T0000Z-160716T1700Z/
RHEA TN-BLEDSOE TN-
1239 PM EDT SAT JUL 16 2016

...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL RHEA AND NORTHEASTERN
BLEDSOE COUNTIES IS CANCELLED...
                
THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSE AN IMMEDIATE THREAT TO LIFE OR PROPERTY.
THEREFORE...THE WARNING HAS BEEN CANCELLED.  HOWEVER HEAVY RAIN
AND LIGHTNING IS STILL POSSIBLE WITH THIS THUNDERSTORM.

LAT...LON 3562 8516 3577 8513 3577 8510 3576 8509
      3577 8504 3575 8503 3577 8494 3576 8492
      3578 8490 3580 8484 3577 8476 3575 8475
      3575 8472 3553 8500
TIME...MOT...LOC 1635Z 211DEG 23KT 3574 8497 

$$

AMP.23

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Morristown, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 16, 9:08 AM CDT, 2 hours 5 minutes earlier.

Area forecast discussion, Jul 16, 9:08 AM CDT, 2 hours 5 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Morristown TN
1008 AM EDT SAT JUL 16 2016

.DISCUSSION...
An upper-trough will swing through the eastern Tennessee Valley and
Southern Appalachians this afternoon...bringing with it better
opportunities for some scattered thunderstorms...a few of which
could be strong (given progged instabilty values as high as 2500
J/kg in a few locations across the Southern Valley). Additionally...
a surface trough roughly extended NE to SW just east of the spine
of the Blue Ridge/Great Smoky Mountains in western North Carolina.
This boundary will also serve as a focus for morning showers and
convection during the after and early evening as well. The best
coverage will likely be around this boundary...so have oriented
PoPs as such (with likely PoPs favoring the far eastern mountain
zones. Some morning/early afternoon sun across much of the Valley
will allow for highs in the upper 80s to lower 90s once again.

&&

.PRELIMINARY POINT TEMPS/POPS...
Chattanooga Airport, TN             92  70  93  73 /  40  30  30  20
Knoxville McGhee Tyson Airport, TN  90  69  91  71 /  50  20  20  10
Oak Ridge, TN                       90  68  91  72 /  50  20  20  10
Tri Cities Airport, TN              87  64  89  68 /  40  20  20  10

&&

.MRX WATCHES/WARNINGS/ADVISORIES...
NC...None.
TN...None.
VA...None.
&&

AMP
Hazardous weather outlook, Jul 16, 2:24 AM CDT, 8 hours 49 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MORRISTOWN TN
324 AM EDT SAT JUL 16 2016

NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-
005-006-008-170730-
CHEROKEE-CLAY-SCOTT TN-CAMPBELL-CLAIBORNE-HANCOCK-HAWKINS-
SULLIVAN-JOHNSON-MORGAN-ANDERSON-UNION-GRAINGER-HAMBLEN-
NORTHWEST COCKE-COCKE SMOKY MOUNTAINS-NORTHWEST GREENE-
SOUTHEAST GREENE-WASHINGTON TN-UNICOI-NORTHWEST CARTER-
SOUTHEAST CARTER-ROANE-LOUDON-KNOX-JEFFERSON-NW BLOUNT-
BLOUNT SMOKY MOUNTAINS-NORTH SEVIER-SEVIER SMOKY MOUNTAINS-
SEQUATCHIE-BLEDSOE-RHEA-MEIGS-MCMINN-NORTHWEST MONROE-
SOUTHEAST MONROE-MARION-HAMILTON-BRADLEY-WEST POLK-EAST POLK-LEE-
WISE-SCOTT-RUSSELL-WASHINGTON-
324 AM EDT SAT JUL 16 2016 /224 AM CDT SAT JUL 16 2016/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST NORTH
CAROLINA...EAST TENNESSEE AND SOUTHWEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT...
SCATTERED TO NUMEROUS THUNDERSTORMS ARE EXPECTED ON SATURDAY.
ISOLATED STRONG TO SEVERE STORMS ARE POSSIBLE. THE MAIN CONCERN
WILL BE DAMAGING WINDS...HEAVY RAINS AND LOCALIZED FLASH FLOODING.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY...
SCATTERED SHOWERS AND THUNDERSTORMS WILL AGAIN BE POSSIBLE ON
MONDAY AND TUESDAY WITH HIGHER CHANCES OCCURRING ON TUESDAY. SOME
OF THE STORMS COULD BE STRONG TO MARGINALLY SEVERE WITH STRONG
WINDS AND HEAVY RAINS BEING THE MAIN THREATS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED TODAY.

In the hours before

Special weather statement, Jul 16, 10:27 AM CDT, 46 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
1127 AM EDT SAT JUL 16 2016

TNZ082>084-099-161615-
RHEA TN-MEIGS TN-BLEDSOE TN-HAMILTON TN-
1127 AM EDT SAT JUL 16 2016

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN RHEA...SOUTH CENTRAL
BLEDSOE...SOUTHWESTERN MEIGS AND NORTHEASTERN HAMILTON COUNTIES UNTIL
1215 PM EDT/1115 AM CDT/...

AT 1127 AM EDT/1027 AM CDT/...DOPPLER RADAR WAS TRACKING A STRONG
THUNDERSTORM NEAR SODDY-DAISY...OR 11 MILES SOUTHWEST OF DAYTON...
MOVING NORTHEAST AT 20 MPH.

DIME SIZE HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THIS
STORM.

LOCATIONS IMPACTED INCLUDE...
DAYTON...SODDY-DAISY...GRAYSVILLE...SHADY GROVE...BRAYTON...
BIG SPRING...BIRCHWOOD...SALE CREEK...
FLAT TOP MOUNTAIN AND MOWBRAY MOUNTAIN.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

&&

LAT...LON 3532 8524 3535 8523 3538 8526 3562 8507
      3544 8482 3524 8513
TIME...MOT...LOC 1527Z 222DEG 16KT 3536 8514

AMP.23
Special weather statement, Jul 16, 10:52 AM CDT, 21 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
1052 AM CDT SAT JUL 16 2016

TNZ082-161645-
BLEDSOE TN-
1052 AM CDT SAT JUL 16 2016

...SIGNIFICANT WEATHER ADVISORY FOR BLEDSOE COUNTY UNTIL 1145 AM
CDT...

AT 1052 AM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM
NEAR PIKEVILLE...MOVING NORTHEAST AT 15 MPH.

WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
PIKEVILLE...MOUNT CREST...PALIO...FALL CREEK FALLS STATE PARK...
MELVINE AND OLD CUMBERLAND.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

&&

LAT...LON 3556 8543 3572 8526 3576 8526 3577 8510
      3576 8507 3577 8504 3575 8503 3577 8494
      3576 8492 3569 8499 3568 8498 3567 8500
      3540 8528 3550 8541 3552 8541 3554 8543
TIME...MOT...LOC 1552Z 227DEG 13KT 3569 8522

AMP.23
Special weather statement, Jul 16, 11:03 AM CDT, 10 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
1103 AM CDT SAT JUL 16 2016

TNZ081-098-161645-
MARION TN-SEQUATCHIE TN-
1103 AM CDT SAT JUL 16 2016

...SIGNIFICANT WEATHER ADVISORY FOR SEQUATCHIE AND NORTHEASTERN
MARION COUNTIES UNTIL 1145 AM CDT...

AT 1103 AM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM
NEAR DUNLAP...MOVING NORTHEAST AT 45 MPH.

WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
DUNLAP...WHITWELL...POWELLS CROSSROADS...MARTIN SPRINGS...CAGLE...
GRIFFITH CREEK...CHIMNEYS S.P. AND CARTWRIGHT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

&&

LAT...LON 3524 8569 3529 8571 3532 8557 3536 8551
      3541 8549 3541 8551 3542 8551 3543 8554
      3549 8554 3550 8555 3555 8551 3555 8546
      3557 8543 3554 8543 3552 8541 3549 8540
      3535 8523 3511 8553 3523 8571
TIME...MOT...LOC 1603Z 224DEG 39KT 3540 8546

AMP.23

The office that day

Everything else NWS Morristown, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 16, 10:27 AM CDTSpecial Weather StatementMRXRhea48 min
Jul 16, 10:52 AM CDTSpecial Weather StatementMRXBledsoe53 min
Jul 16, 11:03 AM CDTSpecial Weather StatementMRXSequatchie42 min
Jul 16, 12:09 PM CDTSpecial Weather StatementMRXHamilton51 min
Jul 16, 12:36 PM CDTSpecial Weather StatementMRXScott39 min
Jul 16, 12:47 PM CDTSevere Thunderstorm WarningMRXHamilton28 min
Jul 16, 1:11 PM CDTSpecial Weather StatementMRXScott49 min
Jul 16, 1:16 PM CDTSpecial Weather StatementMRXBradley, Polk44 min
Jul 16, 1:46 PM CDTSpecial Weather StatementMRXPolk44 min
Jul 16, 1:56 PM CDTSevere Thunderstorm WarningMRXMonroe, Polk64 min
Jul 16, 2:05 PM CDTAreal Flood AdvisoryMRXBradley, Polk3 hr
Jul 16, 2:14 PM CDTSpecial Weather StatementMRXCampbell46 min
Jul 16, 5:18 PM CDTSpecial Weather StatementMRXJefferson42 min
Jul 16, 5:35 PM CDTSpecial Weather StatementMRXUnicoi40 min
Jul 16, 5:49 PM CDTSpecial Weather StatementMRXSevier41 min

Nearby

Severe Thunderstorm Warnings in Tennessee, 2016Every severe thunderstorm warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.